Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Waking up at night with heart pounding? .

This will happen on and off through the night, wake up breathing a bit hard, heart racing, start to feel hot, then get cold.  Seems this has started to happen as my anxiety has started up again.  Doctor prescribed Buspar at night before bedtime.  I use a cpap and track my events on an app, they have not changed, still within my norm.  Worried it is my heart, which makes the anxiety worse.
2 Responses
973741 tn?1342346373
Hi, sorry that happens.  I've had a racing heart as well.  I would guess, and of course don't know, that your waking up anxious rather than having a coronary event causing anxiety.  Health anxiety is real and hard to deal with.  I have some myself.  I'd obviously get an all clear from your doctor regarding your cardiac health.  You could always be evaluated more in depth through a cardiologist.  This way you rule out the scary possibility that your heart really is having issues.  Once you know it is not, you can then earnestly work on your anxiety. they prescribed buspar at night for sleep? So  antidepressants can work on anxiety which improves sleep and I am guessing that is what they are trying to do with buspar.  You want to make sure it is not activating for you though.  Not all people are the same in terms of how they react to medication.   Sometimes if Buspar is causing insomnia or activating to a person, they will play around with dosing to help.  So, I'd talk to the doctor who prescribed the medication. I'd also work with a good psychologist (some good and some are bad, get recommendations) and work on coping strategies for anxiety.  

Take deep calming breaths.  Hang in there.  
Avatar universal
From what I know, BuSpar isn't very effective as a stand-alone drug, but it does affect serotonin.  Drugs that affect serotonin can cause those temperature problems, so it could be the drug, or it could be the anxiety.  I have those problems as well, it started when I took Lexapro and then a similar drug, Celexa.  They gave me the sweats.  I'm not on antidepressants currently, as they don't seem to work anymore due to some problems I had with one of them, but I've noticed that some of the side effects that started with taking them are apparently now mine forever.  One of them is those temperature changes.  But I'm guessing that would go away if the stuff the drugs messed up ever went back to working normally.  It could also be anxiety.  It's hard to tell, because medication often causes the same side effects you get from just having the disorder you're taking the medication for.  As if thing weren't hard enough!  What you have to do with the problem is try to solve it with therapy if you can so you can stop using drugs, and if you can't, balance the benefits you're getting against the downsides.  I hope you find what works for you.
1 Comments
And ask a therapist about something called progressive muscle relaxation, which you can practice in bed when you wake up with anxiety, assuming that's what it is.  Might help some.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?